Alert archive / Ohio / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 7, NWS Pittsburgh, PA

April 20, 2005Jefferson County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 20, 2005, 6:32 PM EDT for Jefferson County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 20, 2005, 6:32 PM EDT (22:32 UTC)
Expired
Apr 20, 2005, 7:00 PM EDT
In force
28 min
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, OH

The radar

The Pittsburgh radar (KPBZ), 45 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 20, 3:35 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.5 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1809 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-59 m²/s²
0-3 km storm-relative helicity
-62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KPBZ 202233
SVRPBZ
OHC081-202300-
/O.NEW.KPBZ.SV.W.0007.050420T2232Z-050420T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
632 PM EDT WED APR 20 2005

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON COUNTY IN OHIO

* UNTIL 700 PM EDT

* AT 623 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 58 MPH.  THIS STORM WAS LOCATED NEAR HAMMONDSVILLE...AND MOVING
  EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SUGAR GROVE...
  ISLAND CREEK...
  TAYLORTOWN...
  SHADY GLEN...

<<CALL TO ACTION>>IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE
WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY
RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.
STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL 
WEATHER SERVICE BY CALLING TOLL FREE. 1 8 7 7 6 3 3 6 7 7 2. WHEN 
YOU CAN DO SO SAFELY.

LAT...LON 4059 8084 4049 8086 4041 8065 4050 8063
      4059 8068

$$
1 follow-up statement
000 
WWUS51 KPBZ 202251
SVSPBZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
651 PM EDT WED APR 20 2005

OHC081-202300-
/O.CON.KPBZ.SV.W.0007.000000T0000Z-050420T2300Z/
JEFFERSON OH-
651 PM EDT WED APR 20 2005


...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM EDT FOR
JEFFERSON COUNTY...


AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED 9 MILES EAST OF FAIRVIEW
HEIGHTS...AND MOVING EAST AT 40 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MARKLE...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 4047 8073 4042 8077 4041 8063 4047 8061
      4046 8066

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 4:08 PM EDT, 2 hours 24 minutes earlier.

Area forecast discussion, Apr 20, 4:08 PM EDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
408 PM EDT WED APR 20 2005

.SHORT TERM (REST OF TONIGHT)...

LATE ZONE ISSUANCE TO INCLUDE WATCH FOR NRN AND WRN CWA.

&&

.PREVIOUS DISCUSSION...
(ISSUED 247 PM EDT WED APR 20 2005)

SHORT TERM (TONIGHT THROUGH FRIDAY)...

SCT SHRA/TSRA GENERATED ALNG PREFRONTAL TROF WL CONT TO MOVE EWD
ACRS THE NRN ZONES OF THE CWA THIS AFTN.  MAIN SFC LOW OVR THE BUF
AREA AS OF 18Z WITH CDFNT PLUNGING ACRS MI AND LAKE ERIE.  SVR TSTM
WATCH IN EFFECT FOR IL AND PARTS OF WRN OH...UP TO WRN BRDR OF THE
CWA...WITH LLVL MSTR RTNG IMMEDIATELY IN ADVN OF CDFNT.

FOR THE PIT AREA OF RESPONSIBILITY.  SCT TSRA WL BECOME MORE
WIDESPREAD AS FORCING/FRONT APPRCHES THIS EVE. SHEAR PARAMETERS INTO
THE MID LVLS RMN FAVORABLE FOR SVR...BUT INSTABILITY IS CURRENTLY
LACKING...ESPECIALLY IN WAKE OF SHRA AND CLD COVER WHICH MOVG ACRS
THE CWA THIS AFTN.  HOWEVER...EVE SHIFT WL HAVE TO MONITOR THE NRN
AND WRN ZONES EARLY THIS EVE...WHERE LLVL MSTR MAY END CAUSING ENUF
INSTABILITY TO SPPRT SVR.

OTHERWISE...CDFNT WL COMPLETE A SWEEP OF THE IMMEDIATE AREA TNGT
WITH DRY AIR ADVECTING OVR THE CWA ON THURS.  NXT LOW WL X THE
MIDWEST ON FRI UNDR MDL-AGRD-UPON AMPLIFYING PATN...WITH INCRSG RA
CHCS LOOSELY TIMED FOR ADVNG WARM FRONT.

LONG TERM (SATURDAY THROUGH WEDNESDAY)...

GFS CONTINUES TO CLOSE OFF UPPER LOW AND MOVE IT EVER SO SLOWLY
ACROSS OUR REGION OVER THE WEEKEND AND INTO NEW ENGLAND BY TUESDAY.
ASSOCIATED SURFACE LOW TRACKS INTO NY BY LATE SATURDAY WITH COLDER
AIR PUSHING IN DURING SATURDAY/SATURDAY NIGHT. OVERNIGHT
TEMPERATURES SATURDAY AND SUNDAY NIGHT WILL BE COLD ENOUGH TO ALLOW
ANY PRECIPITATION TO MIX WITH OR EVEN CHANGE OVER TO SNOW. WENT WITH
LIKELY POPS SATURDAY/SATURDAY NIGHT...THEN CHANCE SUNDAY THROUGH
TUESDAY.

JUST AS FIRST SYSTEM PULLS INTO NEW ENGLAND...NEXT ONE WILL APROACH
FROM THE SOUTHERN PLAINS. SO WILL KEEP CHANCE POPS FOR SHOWERS
TUESDAY NIGHT AND WEDNESDAY.

AVIATION...

CONDITIONS WILL BRIEFLY LOWER TO MVFR IN LINE OF SHOWERS AND
THUNDERSTORMS NOW MOVING EAST THROUGH WESTERN PA AND EAST CENTRAL
OH. OUTSIDE OF SHOWERS AND THUNDERSTORMS...VFR CONDITIONS SHOULD
PREVAIL DURING THIS AFTERNOON...WITH SOUTHWEST SURFACE WINDS GUSTING
TO AROUND 25 KT AT TIMES.

COLD FRONT OVER LOWER MI AND NORTHERN INDIANA WILL PUSH ACROSS
WESTERN PA THIS EVENING AND INTO NORTHERN WV BY AROUND 06Z THURSDAY.
CONDITIONS EXPECTED TO LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS
ALONG FRONT AND THEN CEILINGS SHOULD REMAIN MVFR OVERNIGHT AS LOW
LEVELS MOISTEN BEHIND FRONT. CONDITIONS SHOULD BECOME VFR AS LOW
LEVELS DRY OUT AND CLOUDS SCATTER OUT BY THURSDAY MID MORNING.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...SEVERE THUNDERSTORM WATCH OHZ039>041-048>050.
PA...SEVERE THUNDERSTORM WATCH PAZ007>009-013>016-020-022.
WV...SEVERE THUNDERSTORM WATCH WVZ01.

&&

15
Hazardous weather outlook, Apr 20, 5:02 AM EDT, 13 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
502 AM EDT WED APR 20 2005

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-210901-
ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA-
CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA-
FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH-
INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV-
MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH-
OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA-
WESTMORELAND PA-WETZEL WV-
502 AM EDT WED APR 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Apr 20, 4:55 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
455 PM EDT WED APR 20 2005

OHZ041-PAZ007-013-202130-
COLUMBIANA OH-LAWRENCE PA-MERCER PA-
455 PM EDT WED APR 20 2005

...THUNDERSTORM UPDATE...

THUNDERSTORMS WILL MOVE THROUGH THE FOLLOWING COUNTIES...COLUMBIANA
IN OHIO...AND MERCER AND LAWRENCE IN PENNSYLVANIA...UNTIL ABOUT 530
PM. THE STORMS CAN BRING WIND GUSTS OVER 40 MPH PLUS HAIL.

AT 455 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES WEST OF FARRELL....MOVING EAST
AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  FARRELL...FREDONIA...HARLANSBURG...HERMITAGE...MAURICE K GODDARD
  STATE PARK...MERCER...NEW CASTLE...NEW WILMINGTON...SHARON...
  STONEBORO...COLUMBIANA...HOMEWORTH...LEETONIA AND SALEM

KEEP AN EYE TO THE SKY. WHEN THUNDERSTORMS THREATEN...GO INSIDE A
STURDY BUILDING.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 877 633 6772.
Special weather statement, Apr 20, 5:50 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
550 PM EDT WED APR 20 2005

PAZ014-021-022-029-030-WVZ001-002-210046-
ALLEGHENY PA-ARMSTRONG PA-BROOKE WV-BUTLER PA-HANCOCK WV-
WASHINGTON PA-WESTMORELAND PA-
550 PM EDT WED APR 20 2005

THUNDERSTORMS WITH STRONG DAMAGING WIND ARE POSSIBLE WITHIN THE HOUR.
A LINE OF STRONG THUNDERSTORMS WILL MOVE INTO THE NORTHWEST PART OF
ALLEGHENY COUNTY BY 615 PM, AND INTO WESTMORELAND COUNTY BY 645 PM.
BE PREPARED FOR WINDS TO 65 MPH.
Special weather statement, Apr 20, 5:57 PM EDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
557 PM EDT WED APR 20 2005

OHZ039-202245-
TUSCARAWAS OH-
557 PM EDT WED APR 20 2005

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTY...
TUSCARAWAS...

AT 548 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 4 MILES NORTH OF SUGARCREEK....MOVING
SOUTHEAST AT 40 MPH. THESE STORMS CAN PRODUCE HAIL AND WIND GUSTS
OVER 40 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DOVER...MINERAL CITY...NEW PHILADELPHIA...STRASBURG AND SUGARCREEK

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE. 1 8 7 7 6 3 3 6 7 7 2.
Local storm report, Apr 20, 5:59 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
559 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TSTM WND DMG     LISBON                  40.78N 80.77W
04/20/2005                   COLUMBIANA         OH   PUBLIC

            TREE BLOWN DOWN AT INTERSECTION OF RTES 30 AND 45.
            SEVERAL OTHERS TREES DOWN IN THE TWPS OF LIVERPOOL AND
            HANOVER.

&&

WWW.ERH.NOAA.GOV/ER
Local storm report, Apr 20, 6:06 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
606 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     TSTM WND DMG     ROCHESTER               40.70N 80.28W
04/20/2005                   BEAVER             PA   SKYWARN SPOTTER

            LARGE TREE BLOWN DOWN, BLOCKING MAIN ST. AND ON RTE 168,
            TREES AND POWER LINES DOWN.

&&

WWW.ERH.NOAA.GOV/ER
Local storm report, Apr 20, 6:29 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
629 PM EDT WED APR 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     TSTM WND DMG     SHALER TOWNSHIP         40.52N 79.96W
04/20/2005                   ALLEGHENY          PA   AMATEUR RADIO

            TREES AND POWER LINES DOWN.

&&

WWW.ERH.NOAA.GOV/ER

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:19 PM EDTSevere Thunderstorm WarningPBZColumbiana41 min
Apr 20, 6:27 PM EDTSevere Thunderstorm WarningPBZTuscarawas48 min
Apr 20, 6:41 PM EDTSevere Thunderstorm WarningPBZHarrison49 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.